Illinois, 2017

Flooding and Hail in Illinois, April 26 to 30, 2017

April 26 to 30, 2017 · NWS PAH · 8 events in 6 counties and zones

Short lines of thunderstorms developed ahead of a cold front that extended from the Chicago area southwest across the eastern Ozark Mountains of south central Missouri. Filtered sunshine allowed some warming and destabilization to occur ahead of developing thunderstorms over southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Short lines of thunderstorms developed ahead of a cold front that extended from the Chicago area southwest across the eastern Ozark Mountains of south central Missouri. Filtered sunshine allowed some warming and destabilization to occur ahead of developing thunderstorms over southeast Missouri. Organized storm structures evolved in an environment of moderate instability and rather strong deep-layer wind shear. Locally damaging winds accompanied small bowing lines of storms, especially north and west of the Marion/Carbondale area. A succession of thunderstorm complexes contributed to minor flooding along the Ohio River by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 26, 12:25 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 26, 12:25 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
125 PM CDT Wed Apr 26 2017

.UPDATE...
Issued at 124 PM CDT Wed Apr 26 2017

Updated aviation discussion for 18Z TAFs.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 330 AM CDT Wed Apr 26 2017

Main near term forecast concern continues to be the potential for
thunderstorms through tonight and accompanying severe weather
potential late this afternoon into this evening. Forecast confidence
remains relatively high through Thursday night with generally good
overall model agreement.

Shortwave energy digging into the base of an upper level trough over
the southern Plains this morning will take on a negative tilt as it
pivots northeast across the Middle Mississippi Valley tonight. The
approach and passage of this shortwave and its associated cold
frontal boundary will provide the focus for shower and thunderstorm
development later this afternoon and this evening. Model forecast
soundings continue to indicate the presence of a strong mid level
capping inversion through much of the daytime hours today. As a
result, it will take the strong forcing of the incoming cold front
to result in the development of surface-based convection by mid to
late afternoon. Any activity that occurs prior would likely be tied
to the elevated mixing layer and should not pose a severe threat.

All ingredients for severe storm potential appear to be available
later this afternoon into this evening except for perhaps one key
factor--instability. The presence of low level moisture in forecast
soundings suggests that much of the enhanced and slight risk areas
locally should see a good deal of cloud cover throughout the day.
Consequently, even once storms enter southeast Missouri by mid to
late afternoon, they may only have a modest amount of instability to
work with. Strong dynamics may initially overcome this shortcoming.
However, as the storms move east and instability decreases during
the evening, they should begin to weaken fairly quickly. Should more
sunshine break through the cloud cover, then instability would
likely be appreciably higher, in addition to severe potential.

At this time, the greatest risk for severe weather still appears to
be in southeast Missouri, where linear bowing segments and possibly
a few embedded supercell structures should be the favored storm
mode. Damaging winds remain the primary concern, while large hail
and a brief tornado cannot be ruled out, especially early on. Storms
should begin to weaken as they progress across southern Illinois and
far western Kentucky during the early evening hours. A line of
storms will likely progress into southwest Indiana and east of the
Land Between the Lakes in Kentucky by late evening, but activity by
then should largely be sub-severe.

Any lingering showers should taper off late tonight and early
Thursday morning as the storm system departs to the east. Much of
Thursday should be dry, albeit cooler in the wake of the front.
After highs in the upper 60s (west) to lower 80s (east) today, highs
on Thursday should remain in the 60s. The next chance of showers
should hold off until late Thursday night at the earliest as the
front begins to return north as a warm front ahead of low pressure
over the Plains.

.LONG TERM...(Friday through Tuesday)
Issued at 330 AM CDT Wed Apr 26 2017

Confidence remains fairly high that an unsettled weather pattern
that will be with us Friday night and again Saturday night/Sunday.
Less confidence in the exact timing and location of where the
heaviest rainfall will occur.

An upper level ridge of high pressure will build over the southeast
U.S. into this weekend, while an upper level trough digs into the
southern Rockies. This trough will eject east into the Southern
Plains on Sunday before lifting northeast into the Great Lakes on
Monday. The Quad State will be within deep southwesterly flow Friday
through Sunday. Right now Friday night and Saturday night/Sunday
look to have the highest heavy rainfall and severe storm risks.

A warm front will develop northward by Friday evening from the
southern OH/TN valleys southeast into northern TX or southern OK.
The best chance for more widespread thunderstorm initiation will
occur during the evening into the overnight hours along and north of
the warm front as strengthening, broad low-level jet enhances
convergence and lift along and north of this boundary. Strong
vertical shear profiles and steep mid lvl lapse rates will support
organized storms including supercells with large hail and damaging
wind the main threats, though a few tornadoes may also occur with
surface-based storms developing closer to the warm front.

It looks like the warm front will lift to the north of the region
Saturday as the upper level high pressure system off the Southeast
Coast tries to build back to the west toward the region.  This could
bring a general break in the shower/thunderstorm activity,
especially over western KY/far srn IL/sw IN. Depending how far north
the warm front gets Sat, will decide whether more of the area ends
up dry during the day.

However, shower/storm chances will ramp back up Saturday night into
Sunday as the main upper trough and associated cold front approach
from the west. Model guidance has been consistent in placing the
heaviest QPF over southeast Missouri into southwest Illinois
Saturday night, but central and eastern portions of the forecast
area should get into the act Sunday. Overall rainfall amounts Friday
through Sunday in the 3 to 5 inch range will be possible from
southeast MO into IL, with locally higher amounts not out of the
question. Somewhat lighter amounts are expected as one heads farther
east into wrn KY/sw IN. Given the very strong dynamical forcing
expected with the main upper trof, severe storms will also be a
possibility later Sat night into Sun. Much of the severe threat will
depend on how much instability can form ahead of the sfc front.

The cold front and associated precipitation should be lifting out of
the area by late Sunday night into Monday morning. Dry conditions
are expected Monday and Tuesday, along somewhat cooler conditions
initially on Monday. Should be back in the 70s to near 80 by Tue/Wed
time frames.

&&

.AVIATION...
Issued at 124 PM CDT Wed Apr 26 2017

Low level moisture continues to spread low VFR cigs northeast thru
the area, with some MVFR cigs even noted in portions of southeast
MO. A line of storms over southeast MO will continue lifting off
to the northeast while gradually moving east. Strong to severe
storms will remain possible through the afternoon and evening hrs,
especially over southeast MO and southwest IL. Storms will also
bring strong gusty winds in addition to reduced ceilings and
visibilities to MVFR or perhaps IFR levels. South winds will
average 10 to 15 knots with occasional gusts to 25 knots ahead of
the front. Behind the front, winds will shift to the
west/southwest as ceilings look to remain in the MVFR to low end
VFR range through the overnight and much of the morning hrs.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...SP
SHORT TERM...RJP
LONG TERM...GM
AVIATION...SP
Hazardous weather outlook, Apr 26, 3:38 AM CST, 9 hours 37 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Paducah KY
438 AM CDT Wed Apr 26 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
438 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The development of isolated thunderstorms cannot be ruled out
over southeast Missouri and southwest Illinois through early this
afternoon. Severe weather is not expected with this activity.

Strong to potentially severe thunderstorms are expected to form
along and ahead of a cold front over southeast Missouri by mid to
late afternoon. Initially, storms will be capable of producing
large hail, damaging winds, and an isolated tornado.

A line of thunderstorms should progress into southern Illinois
and far western Kentucky by early evening. Damaging winds will be
the primary concern.

The severe threat will diminish quickly as the storms move east
towards the Wabash River and the Land Between the Lakes by late
evening. Lightning and locally heavy rain will also accompany
thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Multiple rounds of thunderstorms are expected Friday through
Sunday. Heavy rainfall is expected over portions of the region.
Please refer to the Hydrologic Outlook for details.

In addition, strong to severe thunderstorms will be possible through
the period. At this time, the best chance of severe storms appears
to be with a warm frontal passage Friday night, in addition to the
cold frontal passage Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by mid to late afternoon
in southeast Missouri, and throughout southern Illinois and the
Purchase Area of western Kentucky by early evening.

Spotters are also encouraged to monitor the latest forecasts for
possible activation over the upcoming weekend.

RJP/GM

In the hours before

Local storm report, Apr 26, 11:13 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HAIL             VAN BUREN               37.01N 91.01W
04/26/2017  M0.75 INCH       CARTER             MO   FIRE DEPT/RESCUE

            DIME SIZED HAIL

&&

SP
Local storm report, Apr 26, 12:17 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
117 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HAIL             5 W ELLSINORE           36.93N 90.84W
04/26/2017  E0.25 INCH       CARTER             MO   TRAINED SPOTTER

&&

RST
Local storm report, Apr 26, 12:18 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
118 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             GREENVILLE              37.13N 90.45W
04/26/2017  E0.25 INCH       WAYNE              MO   LAW ENFORCEMENT

&&

RST
Local storm report, Apr 26, 12:20 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND GST     POPLAR BLUFF            36.76N 90.41W
04/26/2017  M42 MPH          BUTLER             MO   TRAINED SPOTTER

            SMALL TREE LIMBS DOWN.

&&

RST
Special weather statement, Apr 26, 12:41 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
141 PM CDT WED APR 26 2017

ILZ075-080-084-088-MOZ076-086-087-110-111-261930-
Perry IL-Jackson IL-Union IL-Jefferson IL-Stoddard MO-Bollinger MO-
Cape Girardeau MO-Scott MO-Perry MO-
141 PM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...WESTERN UNION...
SOUTHWESTERN JEFFERSON...JACKSON...BOLLINGER...WESTERN SCOTT...
PERRY...CAPE GIRARDEAU AND NORTHERN STODDARD COUNTIES UNTIL 230 PM
CDT...

At 140 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Evansville to 9 miles north of
Puxico. Movement was northeast at 45 mph.

Outside of active thunderstorm warnings, Nickel size hail and wind
gusts of 50 to 55 mph will be possible with some of these storms.

Locations impacted include...
Cape Girardeau, Carbondale, Jackson, Chester, Perryville,
Murphysboro, Du Quoin, Pinckneyville, Scott City, Anna, Chaffee,
Bloomfield, Jonesboro, Marble Hill, Advance, Oran, Benton, De Soto,
Cobden and Elkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 700 PM CDT for
southern and south central Illinois...and southeastern Missouri.

LAT...LON 3829 8913 3757 8915 3733 8935 3731 8951
      3720 8946 3691 8970 3679 9020 3692 9025
      3704 9011 3708 9011 3709 9022 3731 9022
      3732 9014 3764 9015 3787 8994 3791 8984
      3780 8967 3796 8959 3820 8959 3821 8915
TIME...MOT...LOC 1840Z 225DEG 114KT 3807 8981 3708 9011
Local storm report, Apr 26, 12:52 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
152 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND GST     4 S ST. MARY            37.82N 89.95W
04/26/2017  E65 MPH          PERRY              MO   TRAINED SPOTTER

&&

RST

The radar

The St Louis radar (KLSX), 126 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Perry

When
April 26, 1:15 PM CST
Where
Perry County, 5 mi W of Pinckneyville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.080, -89.472

Numerous trees and large limbs were blown down near Highway 154. Winds were estimated near 70 mph.

Thunderstorm Wind, Jackson

When
April 26, 1:35 PM CST
Where
Jackson County, 5 mi NW of Murphysboro
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.821, -89.395

A tree was down across the road.

Thunderstorm Wind, Franklin

When
April 26, 2:00 PM CST
Where
Franklin County, 3.01 mi WSW of Sesser
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.082, -89.100

An overturned semi and trailer was reported along Highway 154.

Thunderstorm Wind, Jefferson

When
April 26, 2:14 PM CST to 2:17 PM CST
Where
Jefferson County, 3 mi SSW of Mt Vernon to Mt Vernon
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.280, -88.921

Severe thunderstorm winds up to 70 mph spread rapidly northeast across the Mt. Vernon area. A trained spotter measured a wind gust to 70 mph about three miles south-southwest of Mt. Vernon. The public estimated a wind gust to 60 mph in Mt. Vernon.

Hail, Jefferson

When
April 26, 2:14 PM CST to 2:17 PM CST
Where
Jefferson County, 3 mi SSW of Mt Vernon to Mt Vernon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.280, -88.921

Thunderstorm Wind, Jefferson

When
April 26, 2:20 PM CST to 2:30 PM CST
Where
Jefferson County, 5 mi E of Mt Vernon to 6 mi N of Bluford
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.320, -88.808

Severe thunderstorm winds to 70 mph affected much of eastern and northeastern Jefferson County. A trained spotter about five miles east of Mt. Vernon estimated winds gusted to at least 70 mph. Small hail was reported with the storm as well. About five miles north of Bluford near the Wayne County line, a trained spotter measured a wind gust to 58 mph, which downed small tree limbs. Large tree limbs were blown down in Bluford, including one limb which fell through the roof of a house.

Flood, Alexander

When
April 27, 9:00 PM CST to April 30, 11:59 PM CST
Where
Alexander County, Cairo to 1.03 mi ESE of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.000, -89.180

The Ohio River rose above flood stage. Through the end of April, the flooding was mostly minor. The river continued rising beyond the end of the month.

Flood, Pulaski

When
April 28, 9:00 PM CST to April 30, 11:59 PM CST
Where
Pulaski County, Olmsted to 0.65 mi NE of Mound City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

The Ohio River rose above flood stage. Through the end of April, the flooding was mostly minor. The river continued rising beyond the end of the month.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685918, 685927, 685919, 685920, 685921, 685924, 690722, 690723.